I have been taking 10mg of Amlodipine daily for a few years now. I was having problems with high blood pressure and this is one of the go to drugs in the NHS. At this point I should say I take a lot of drugs, all legal, and all prescribed by my doctor. I take 2 other blood pressure drugs along side Amlodipine.
In terms of bringing down my blood pressure, I have to admit it did it’s job. For the last 2 years my blood pressure has been in the normal range. I have a complicated medical situation and stable blood pressure is essential.
I have had asthma since birth and hay fever and other allergies since I was a young child. Im no stranger to coughing or other breathing problems. So when I developed a persistent cough I paid little attention. I also have sleep apnea. There is significant evidence that sleep apnea can aggravate asthma symptoms. So 2+2=4, doesn’t it? I thought so, as did my doctor and the specialist asthma doctor. We all put down my cough to a combination of asthma, allergies and sleep apnea. Amlodipine didn’t even feature in the conversations.
Im a big lad, I played rugby in my youth and have been lifting weights for over 40 years. I admit to having 1 or 2 extra pounds round the middle, maybe 3 extra actually, but I was very fit. A few years ago I was at the gym when I got bit by an insect. Very quickly I became violently ill, flu symptoms came on in a matter of minutes. Whilst I recovered I was left with a large red patch on my shin. So when my calfs first started swelling 2 years ago I put it down to a combination of the bite and those extra few pounds.
Following a short flight to the mediterranean for my summer holiday my calfs swelled significantly. My feet were so big I could not get them in shoes and spent the week with my feet up. Whilst the swelling reduced, it never went away. I have had swollen feet, ankles and calfs ever since. 2 more summer holidays have fared the same fate and flight socks have become the norm. I sit with my feet up as much as possible and there is a big difference in size from morning to evening as they swell during the day.
Whilst trawling the internet 3 weeks ago, I saw a conversation where they were discussing swollen ankles and Simvastatin. I said I take a lot of drugs, and Simvastatin is one of them. So I got to thinking about my swelling and again tried adding 2+2, reasoning that Simvastatin could be a factor. My doctor thought otherwise and started wading through the long, long list of drugs on my script. “Amlodipine”, she said. “Lets try removing that and see how your blood pressure fares”.
2 weeks later my cough is vastly improved and the swelling in my calf’s is down by about 90%. Strangely enough I still did not relate the cough to Amlodipine, despite the improvement. It only struck home when I started typing Amlodipine into the google search bar and amongst the suggestions I saw the word “cough” appear. Reading the chat pages I found other people had linked Amlodipine to coughing.
Im not 100% yet, I had a bad night last night, sleeping upright in my chair due to coughing. As a result my calf’s are bigger than they should be this morning, but compared to 2 weeks ago I am so much better.
I have an appointment in a couple of days with my doctor where we will discuss Amlodipine, amongst other drugs. One thing for sure though is that I have no intention of going back on Amlodipine.